Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 22, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Apr 23, 1997, 1:46 AM EDT for Carteret County, North Carolina. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 23, 1997, 1:46 AM EDT (05:46 UTC)
- Expired
- Apr 23, 1997, 2:30 AM EDT
- In force
- 44 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
County Carteret County, NC
The radar
The Morehead City radar (KMHX), 33 km from the middle of the area, began a volume at 05:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 5.8 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 654 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 272 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
628 WUUS01 KMHX 230547 RRA SVRMHX NCC031-230630- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM AND SPECIAL MARINE WARNING NATIONAL WEATHER SERVICE NEWPORT NC 146 AM EDT WED APR 23 1997 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A SEVERE THUNDERSTORM AND SPECIAL MARINE WARNING EFFECTIVE UNTIL 230 AM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST CENTRAL NORTH CAROLINA ...CARTERET COUNTY AND THE ADJACENT COASTAL WATERS AT 143 AM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER THE COASTAL WATERS ABOUT 10 MILES SOUTHEAST OF EMERALD ISLE. THIS STORM IS MOVING RAPIDLY NORTHEAST AT 30 TO 40 MPH AND WILL CROSS THE COAST NEAR ATLANTIC BEACH AND BEAUFORT INLET BETWEEN 150 AND 200 AM. THIS STORM WILL LIKELY PRODUCE WINDS IN EXCESS OF 60 MPH. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO AVOID DRIVING INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 9:00 PM EDT, 4 hours 46 minutes earlier.
Area forecast discussion, Apr 22, 9:00 PM EDT, 4 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 900 PM EDT TUE APR 22 1997 DISC: WKNG AREA OF PRECIP ON 88D PSSNG SRN BRDR OF CWA ATTM. LKS LIKE A BREAK IN ACTN UNTIL MRNG WHEN NXT IMPULSE COMES THRU. CWF: WNDS NRN WTRS MAY REMAIN MORE N-NE OVRNGT W/FRNTL BNDRY S OF AREA...MAY HAVE TO MODIFY SOUNDS USING SAME REASONING. SRN WTRS FCST LOOKS FINE. .MHX...GALE WARNING COASTAL WATERS N OF CAPE LOOKOUT. DB
In the hours before
Special weather statement, Apr 22, 10:35 PM EDT, 3 hours 11 minutes before
NCZ080-095-093-047-090-079-081-092-091-029-104-098-094-503-044- 046-045-502-501-103-230215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT NC 1035 PM EDT TUE APR 22 1997 ...A MODERATE RISK OF SEVERE THUNDERSTORMS IS EXPECTED ACROSS PARTS OF EASTERN NORTH CAROLINA WEDNESDAY... LOW PRESSURE OVER THE WESTERN CAROLINAS WILL STRENGTHEN RAPIDLY OVERNIGHT. UNSEASONABLY STRONG UPPER LEVEL ENERGY WILL ACCOMPANY THE LOW PRESSURE AREA SETTING THE STAGE FOR SEVERE WEATHER ACROSS EASTERN NORTH CAROLINA. A WARM FRONT ALONG THE SOUTHEAST COASTAL COUNTIES WILL LIKELY FOCUS THE THREAT OF SEVERE THUNDERSTORMS AND POSSIBLE ISOLATED TORNADOES ALONG THE COAST FROM ONSLOW AND CARTERET COUNTIES NORTHEAST TO THE SOUTHERN OUTER BANKS DURING THE MORNING HOURS. . BY THE EARLY AFTERNOON...THE FRONT IS EXPECTED TO MOVE NORTHWARD ALLOWING THE ATMOSPHERE TO BECOME WARM AND UNSTABLE OVER MUCH OF THE SOUTHERN AND CENTRAL COAST AND COASTAL PLAIN. A MODERATE RISK OF SEVERE THUNDERSTORMS IS ANTICIPATED MAINLY SOUTH OF LINE FROM NEW BERN WEST TO KINSTON DURING THE LATE MORNING AND AFTERNOON HOURS WEDNESDAY. ACROSS THE NORTHERN HALF OF EASTERN NORTH CAROLINA...A SLIGHT RISK OF SEVERE THUNDERSTORMS IS EXPECTED. SPOTTER ACTIVATION MAY BE REQUIRED LATE TONIGHT AND WEDNESDAY. PERSONS ARE URGED TO KEEP ABREAST OF THE WEATHER THROUGH WEDNESDAY AND BE PREPARED TO INVOKE EMERGENCY ACTION PROCEDURES IN THE EVENT OF SEVERE WEATHER. DB
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 4:38 AM EDT | Severe Thunderstorm Warning | MHX | Carteret | 52 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.